1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Levels now lower but too low each day

Discussion in 'Diabetes Discussions' started by JohnJ, Sep 13, 2011.

  1. JohnJ

    JohnJ · Well-Known Member

    Messages:
    54
    Likes Received:
    21
    Trophy Points:
    28
    Hi
    Been a while since on the forum - started with a reading of 22+ back in April, put on 320mg Gliclazide per day and now 240mg Gliclazide and 500mg Metformin per day and levels are good (4 to 9) but I have found that by around 4pm each day my levels drop and lowest has been 2.7.

    My surgery, who are superb (get all testing strips free and they are the expensive Accu-Chek Compact Plus) said to add a snack or Glucose tablet but I don't want to do this every day.

    Just had first major checks - kidney/liver and feet all OK!

    Are they keeping something from me?

    Has anyone else had similar daily pattern of highs/lows?

    ...oh, still can't press the lancet trigger!
     
  2. evilcat

    evilcat · Active Member

    Messages:
    32
    Likes Received:
    0
    Trophy Points:
    26
    Hi John,

    I'm pretty similar to you - diagnosed in May with readings over 20. I'm on 500mg metformin and 160mg gliclazide and I too tend to go a bit low mid to late afternoon. I've found that a portion of salted popcorn or a couple of crackers normally get me back on track.

    I did experiment (with the doctor's agreement) with reducing my morning Glic to 40mg and also splitting my morning dose and having another 40mg at lunch. Neither of which made much of a difference to the hypos so I'm back on 80 mg am and pm.

    I do find that if I have any carbs in the morning, then my levels go shooting up and then drop right down low. Yesterday I had a bowl of porridge (even though I know it spikes me) as I was tired of bacon and eggs. After two hours - 12.5 then at four hours I was down to 2.9...
     
  3. JohnJ

    JohnJ · Well-Known Member

    Messages:
    54
    Likes Received:
    21
    Trophy Points:
    28
    Hi evilcat,

    I too have porridge every morning (spent most of my life not having any breakfast!)
    In a way good to know someone else has similar 'figures'. Looking at posts on the forum, levels and treatments vary vastly and it is difficult to get a comparison.

    My big worry is the thought of losing limbs, I have one ruined leg from an accident which took 6 months to heal, slowed me right down. This has resulted in permanent circulation damage which may have contributed towards my diabetes. My nurse told me of one of her patients who started with a blue toe and lost his leg - younger than me! Scary!

    Please let me know how you progress - cheers John
     
  4. Sue o2

    Sue o2 Type 2 · Well-Known Member

    Messages:
    152
    Likes Received:
    1
    Trophy Points:
    58
    Hi John,

    4pm to 6pm i call my danger zone now, sometimes going as low as 3.2 so i usually have a piece of fruit and maybe a coffee at this time to tied me over till dinner time,
    was on gliclazide but came off it completely a few months ago for a months trial, but happy to say i havent had to start taking it again. :D
    Sue
     
  5. Etty

    Etty Prediabetes · Well-Known Member

    Messages:
    367
    Likes Received:
    190
    Trophy Points:
    83
    Hi John, hypoglycaemia is a side effect of gliclazide, according to medicinenet.com. You might like to check the other side effects there. You could try a protein-fat snack (piece of cheese) in mid afternoon, or readjust levels of the drug with your doc?
     
  6. angieG

    angieG Type 1 · Well-Known Member

    Messages:
    725
    Likes Received:
    25
    Trophy Points:
    68
    I had this prolem on the Glic and have now stopped taking them altogether on the advice of my DN. She said they were only used to get my levels into the normal range from 25 and have now done their job.
    I also find that quick up = quick down. The faster you shoot up to high numbers the faster you fall. If you can maintain readings between 5 and 8 I find you don't tend to plummet so low so quick.
    Speak to your doctors etc about reducing or quitting the Glic for a bit and see if things inprove.
    HTH
    Angie
     
  7. JohnJ

    JohnJ · Well-Known Member

    Messages:
    54
    Likes Received:
    21
    Trophy Points:
    28
    Thanks angleG,

    My levels are now between 4 to 7.6 whatever time of the day, so within normal range. My diabetic nurse suggested dropping 80mg Glic in the morning and replace with another 500mg Metformin. Shall speak to her...
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook